Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 22, NWS Wilmington, NC

May 12, 2001Bladen County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 12, 2001, 6:00 PM EDT for Bladen County, Pender County, North Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2001, 6:00 PM EDT (22:00 UTC)
Expired
May 12, 2001, 7:00 PM EDT
In force
60 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Bladen County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 67 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 6:25 PM EDTHail 1.75Willard, NCSpotter reported golfball size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 122201
SVRILM

NCC017-141-122300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
600 PM EDT SAT MAY 12 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA
  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL FROM 10 MILES NORTHWEST OF    
  PENDERLEA TO 15 MILES EAST OF WHITEVILLE...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   PENDERLEA AT 610 PM EDT
   CURRIE AT 615 PM EDT
   WATHA AT 620 PM EDT
   BURGAW AT 630 PM EDT
   ROCKY POINT AT 645 PM EDT
   MAPLE HILL AT 650 PM EDT

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

HAWKINS

LAT...LON 3485 7850 3484 7888 3473 7880 3447 7882
          3447 7864 3439 7847 3440 7827 3435 7800
          3439 7780 3433 7775 3445 7755 3472 7769
          3470 7812 3455 7826

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:05 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 12, 2:05 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
205 PM EDT SAT MAY 12 2001

ZFP: CONVECTION HAS BEGUN TO THE SOUTHWEST OF THE AREA OVER THE PAST
FEW HOURS. IT APPEARS THAT THE DRY AIR BEING ENTRAINED INTO THE
CYCLONIC CIRCULATION HAS SUPPRESSED THE CLOUD DEVELOPMENT A BIT. AS
THE VORTEX CONTINUES TO LIFT OFF TO THE NORTHEAST CONVECTION IS
FORMING IN THE MOISTURE GRADIENT TO THE SOUTHWEST OF THE CENTER.

WITH THE WEST TO SOUTHWEST FLOW TEMPERATURES HAVE WARMED UP INTO THE
UPPER 80S WITH DEWPOINTS IN THE MID 60S ALONG THE COAST BUT IN THE
55-60 DEGREE RANGE INLAND.

SO AS FRONT APPROACHES OVERNIGHT WILL CONTINUE WITH A CHANCE OF
THUNDERSTORMS AND EXPECT PRECIPITATION TO EXIT THE COAST BY SUNDAY
MORNING.

NEXT CHANCE OF PRECIPITATION LATE ON TUESDAY IS WITH A FRONTAL
PASSAGE IN THE NORTHWEST FLOW ON THE BACKSIDE OF THE MEAN TROUGH.

CWF: CURRENT WINDS AT FPSN7 IS RUNNING BETWEEN 20 AND 25 KNOTS. THE
COASTAL OBSERVATIONS AT 2 PM INDICATED 23 KNOTS AT SPRINGMAID PIER.
SO WITH FRONTAL PASSAGE WILL CONTINUE SMALL CRAFT FOR WINDS OF 20 TO
25 KNOTS.  WINDS WILL DROP BELOW SCA CRITERIA AFTER FRONTAL PASSAGE
ON SUNDAY.

FCSTID = 7
ILM   61  76  51  79 /  50  10   0   0
LBT   59  77  48  82 /  40  10   0   0
FLO   59  79  49  83 /  40  10   0   0
MYR   62  75  50  78 /  50  10   0   0

.ILM...
NC...SMALL CRAFT ADVISORY AMZ250-252.
SC...SMALL CRAFT ADVISORYF AMZ254-256.

HAWKINS

In the hours before

Local storm report, May 12, 4:32 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
432 PM EDT SAT MAY 12 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    PAWLEYS ISLAND            SC   .75 INCH HAIL
05/12/01   GEORGETOWN                     DIME SIZE HAIL REPORTED BY
                                          SPOTTER

DL

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 5:28 PM EDTSevere Thunderstorm WarningILMColumbus62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.